Alert archive / Kentucky / Winter Storm Warnings in 2025

Winter Storm Warning 3, NWS Louisville, KY

February 10, 202528 counties in Kentucky; Floyd County, Harrison County, Indiana

NWS Louisville, KY issued this winter storm warning at Feb 10, 2025, 2:24 PM EST for 28 counties in Kentucky; Floyd County, Harrison County, Indiana. It took effect at Feb 10, 2025, 7:00 PM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2025, 2:24 PM EST (19:24 UTC)
In effect from
Feb 10, 2025, 7:00 PM EST
Expired
Feb 11, 2025, 2:12 PM EST
In force
19 hr
Issued by
NWS Louisville, KY
All 30 counties

Floyd County, IN, Harrison County, IN, Anderson County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Hardin County, KY, Harrison County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Nicholas County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this winter storm warning went out at Feb 10, 12:07 PM EST, 2 hours 17 minutes earlier. Its key messages:

  • * Potential for a winter storm continues to increase for early Tuesday morning through Tuesday evening. Forecast confidence for significant snowfall accumulations in the area between I-64 and the WK/BG Parkway continues to increase. A Winter Storm Watch has been issued for this time period. Light icing may also become a factor Tuesday night across the Bluegrass. * Additional chances for precipitation Wednesday Night and Thursday, as well as next weekend, will lead to an enhanced potential for flooding across the area. A Flood Watch has been issued across south central Kentucky.
Area forecast discussion, Feb 10, 12:07 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1207 PM EST Mon Feb 10 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

*  Potential for a winter storm continues to increase for early
   Tuesday morning through Tuesday evening.  Forecast confidence for
   significant snowfall accumulations in the area between I-64 and
   the WK/BG Parkway continues to increase.  A Winter Storm Watch
   has been issued for this time period. Light icing may also become
   a factor Tuesday night across the Bluegrass.

*  Additional chances for precipitation Wednesday Night and
   Thursday, as well as next weekend, will lead to an enhanced
   potential for flooding across the area. A Flood Watch has been
   issued across south central Kentucky.

&&

.UPDATE...
Issued at 1052 AM EST Mon Feb 10 2025

The current forecast remains on track for today. Ample sunshine will
help temperatures to warm into the 40s by this afternoon.

Forecast also remains on track for the winter storm moving through
the region. Expecting to see precip moving in from the southwest
around 6Z and lasting nearly 24 hours before moving out of the
region to the east. There still remains a fair amount of spread
amongst ensembles for snow amounts, and will be looking at this
closely for the forecast package.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 352 AM EST Mon Feb 10 2025

Today and This Evening...

This morning, temperatures are in the upper 20s and lower 30s across
the area with mid- and upper-level clouds passing from west to east
across the Ohio Valley. Quiet weather is expected today as sfc high
pressure over northern MO this morning translates eastward toward
the mid-Atlantic this afternoon and evening. Light northerly flow
this morning will veer to the northeast this afternoon, with wind
speeds between 5-10 mph. While a brief window for some low clouds
across the KY Bluegrass region is possible this morning, most of the
day should see filtered sunshine through passing high clouds. This
should help temperatures warm into the 40s across the area this
afternoon, near normal for this time of year. Clouds will increase
and gradually build downward this evening, with temperatures slowly
falling through the 30s overnight.

Late Tonight and Tuesday...

An impactful winter storm system is expected to move across the
region late tonight through the day on Tuesday, kicking off what
should be an active week of weather. Split upper level flow across
the western CONUS with a strongly zonal/baroclinic flow pattern
across the east will support multiple disturbances moving through
the region as mid- and upper-level impulses eject to the east within
the subtropical stream. The first of these disturbances will eject
across the southern Plains and into the Tennessee and Ohio Valleys
tonight into the day on Tuesday. Enhanced low-level SW flow will
move from the Gulf states into the TN valley tonight, bringing
increasing moisture into the region. Much of this moisture will be
lifted up and over a relatively cold air mass near the surface, with
moist isentropic upglide showing up across the region on the 290K
theta surface. Upper jet dynamics will also support broad uplift
across the area, with the right entrance region located over the
lower Ohio Valley on Tuesday.

With the main fetch of strong SW mid-level flow expected to remain
just south of the region for this system, a classic protruding warm
nose aloft is not expected. Soundings show a near-isothermal profile
right around 0C from the surface to around 750 mb along and north of
the WK/BG Parkways. Where this layer warms above 0C, p-type should
go over to all rain, while areas which stay sub-freezing should stay
as primarily snow. This should limit the potential for significant
accumulations of sleet or freezing rain, though brief periods of
both cannot be ruled out across the changeover in p-types. While
rain is primarily expected across south central KY and snow is
primarily expected across north central KY, forecast confidence is
particularly low within the transition zone, which should be near
the WK/BG Parkways.

Southern IN will be on the northern edge of this system, with
lighter precipitation rates and amounts expected north of the Ohio
River. Precipitation should be mainly snow, through a change to
drizzle would be possible Tuesday afternoon if we lose deeper
saturation into the DGZ. Speaking of that, the primary failure mode
for snow amounts, especially north of I-64, would be if we fail to
get sufficient moisture depth and dynamic support to get lift into
the DGZ, which would result in a flip-flopping back and forth
between snow and drizzle.

What will really determine if we can hit the upper end potential for
precipitation (particularly snow) amounts across portions of the
area is the potential for frontogenetically-enhanced bands of
heavier precipitation on the north side of the precipitation shield.
As the previous discussion noted, cross section analysis continues
to show vertically-oriented theta-E surfaces within the DGZ Tuesday
morning, promoting the potential for conditional symmetric
instability and heavier bands of snow. Further, the more amplified
solutions do show a couple bands of mid-level frontogenesis moving
through the region Tuesday morning. In line with this, the 00Z HREF
does have a few members which show swaths of 1+"/hour snowfall
rates, with a 20-30% between the Bluegrass Parkway and I-64. There
should be a corridor of enhanced snowfall rates/totals within our
area; at this time, the most likely positioning of this corridor
extends from near Elizabethtown through the Lexington area. With
this forecast, we backed off amounts from the previous shift
slightly, but are still close to the warning/advisory cutoff across
much of north central KY. Due to lingering uncertainty in amounts,
will keep the winter storm watch going for now, and let subsequent
shifts evaluate the 12Z guidance for any forecast convergence on a
favored area for heavier snowfall amounts.

Not to be forgotten, south central KY should see quite a bit of
rainfall with this system, with 1-2" of rain expected with the latest
forecast. This could lead to isolated instances of flooding if any
heavier bands of rain develop, and will likely aggravate already
elevated river levels. As a result, the Flood Watch looks well
placed at this time.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 352 AM EST Mon Feb 10 2025

Tuesday Night - Wednesday...

As the first system winds down Tuesday night into early Wednesday
morning. We continue to see the trend in model soundings where we
lose saturation aloft in the DGZ as the warm nose strengthens further
north around 850mb. This could lead to a period where snow early in
the evening transitions over to a period of freezing rain/drizzle.
We will carry light additional snow amounts Tuesday evening  before
the best dynamic lifting moves off to the east during the early
mornings on Wednesday.

While we will see a brief break in precipitation Wednesday morning,
the next system will already be working quickly to the northeast out
of Louisiana and towards the Commonwealth by Wednesday night. While
there remains some differences in overall strength of the sfc low,
timing and location seem to be in general agreement. Compared to the
system on Tuesday, this one will feature warmer temperatures but
with less moisture to work with. As was mentioned in the previous
discussion, p-type looks to remain mostly rain. Additional rainfall
will range from around 0.50" to around 1.00" - 1.25" around the Lake
Cumberland region. Given how quickly this system arrives, and the
warmer temperatures associated with it, melting snowpack from the
previous system will need to be accounted for. Current Flood Watch
will likely need to be extended northward and into the future to
account for the melting snow and any rivers that could already be on
the rise from Tuesday's system.

Thursday - Friday Night...

This period features an extended period of drier weather thanks to
an area of sfc high pressure building in over the region from the
central plains. Highs on Thursday will warm into the mid/upper 30s
across southern IN/northern KY while upper 30s to near 40 are likely
across the KY/TN border. Thanks to the aforementioned sfc high being
over the Ohio Valley Thursday night/early Friday morning, expect
lows to be cold in the low 20s to even upper teens thanks to light
winds and mainly clear skies. Temperatures do rebound nicely during
the day Friday as they are expected to be warmer than Thursday
climbing into low/mid 40s with a few upper 40s across the KY/TN
border.

Weekend...

The third system to impact the region during the long term period
will be associated with a strong shortwave working out of the west
and developing another sfc low across the Lower MS Valley on
Saturday. We still anticipate this system to draw deep Gulf moisture
northward into the region. Both the GEFS/ECMWF ensembles seem to be
in general agreement in timing and sfc low placement while the
deterministic runs between the two differ on low placement with the
ECMWF in line with the ensembles while the GFS is further south.
Main impact from this third system remains additional widespread
rainfall with amounts ranging from an 1.50" to 2.00" around the Ohio
River while locations further south could see an addition 2.50" to
3.00" from moderate to heavy rainfall. With already saturated ground
and area rivers and streams trying to recover from the previous two
rounds of precipitation, widespread and impactful flooding remains a
concern. Current Flood Watch will replace the previous ESF that was
issued Sunday afternoon but will keep the info in he hydro section
of the AFD. Total liquid precipitation amounts for the seven day
forecast remains in the 2" to 6" range with locally up to 7". The
highest QPF will be across the southern CWA with the lower amounts
across north central KY and southern IN.

As this system pushes eastward Sunday into Monday, colder air will
advect in behind the departing surface low. We could see the
potential for a brief period of light snow on Sunday. Temperatures
on Saturday will be in the 50s with temperatures turning colder for
Sunday and highs in the 30s/40s for Sunday.

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1207 PM EST Mon Feb 10 2025

VFR conditions will continue this after and evening. Winds will
remain out of the NE around 5-8kts through this TAF cycle. A wave of
winter weather will move into the region tonight around 3Z from the
southwest. This will bring snow to the northern terminals and rain
to BWG through the end of the TAF cycle. Around the dawn hours,
locally enhanced frontogenesis will move over the I-64 corridor
allowing for heavy snow production. Near LEX, snow rates may near 2"
per hour at times. Exact timing and location is still uncertain,
however, the potential is present. By Tuesday evening, snow will
transition to light rain over SDF and HNB. Snow will remain at LEX
until late Tuesday night.

&&

.HYDROLOGY...
Issued at 352 AM EST Mon Feb 10 2025

Updated at 320 AM EST Mon Feb 10 2025

     Rounds of Widespread Rainfall Continue Through This Week...

We will remain under an unsettled weather pattern this week with
three separate storm systems expected to track through our region.
The first system will move through late tonight through Tuesday
night, bringing a wintry mix across southern Indiana and northern
Kentucky. Mostly rain is expected across southern Kentucky where 1
to 2" of rain could occur. Flood Watch is currently in place across
southern KY for this first wave of rain.

The second storm system is expected later Wednesday through
Wednesday night, and is expected to be mostly rain. An additional 1
to 2" of rain is expected with this system, especially across
central and southern KY once again. We'll also have to keep in mind
how much additional liquid may still need to melt off from the
earlier snow across central and northern KY. An extension of the
current Flood Watch both in time and even northward may be needed.

A third, and potentially the strongest, system arrives this weekend,
Saturday through Sunday where 1 to 3" of rain is currently forecast.
Central and southern KY are currently expected to see the higher
totals out of this wave as well. Overall, total rainfall amounts
through next Sunday could range between 3 and 7" across central and
southern KY, with 2 to 3" expected across southern Indiana and far
north central KY.

With already saturated soils, and area rivers and streams continuing
to run high, these waves of rain will likely make flash flood and
river flood threats increase as we move through the week. The river
basins that stand the biggest threat of widespread minor flooding,
and perhaps higher impacts, would be the Green, Rough, Rolling Fork,
Cumberland, Kentucky, and Licking. The Ohio River will also see
notable rises with added rainfall and contributions mostly from
southern tributaries. Stay up to date of the latest forecasts during
this active and potentially impactful stretch of weather.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Winter Storm Watch from 7 PM EST /6 PM CST/ this evening
     through Wednesday morning for KYZ023>043-045>049-053>057.
     Flood Watch from 7 PM EST /6 PM CST/ this evening through
     Wednesday morning for KYZ061>067-070>078-081-082.
IN...Winter Storm Watch from 7 PM EST /6 PM CST/ this evening
     through Wednesday morning for INZ076>079-083-084-089>092.

&&

UPDATE...SRW
SHORT TERM...CSG
LONG TERM...BTN
AVIATION...SRW
HYDROLOGY...BTN
Hazardous weather outlook, Feb 10, 4:44 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
444 AM EST Mon Feb 10 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-110945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-
444 AM EST Mon Feb 10 2025 /344 AM CST Mon Feb 10 2025/

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

Snow will begin early Tuesday morning, with travel conditions
expected to deteriorate by around sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Significant accumulations of snow are possible on Tuesday, which will
likely lead to hazardous travel conditions Tuesday and Tuesday night.

Multiple waves of moderate to heavy rainfall through the week could
lead to continued or renewed river flooding, especially across south
central Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report snow amounts on Tuesday and
instances of flooding later this week.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ061>067-070>078-081-082-110945-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
444 AM EST Mon Feb 10 2025 /344 AM CST Mon Feb 10 2025/

...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple waves of moderate to heavy rainfall through the week could
lead to continued or renewed river flooding, especially across south
central Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report flooding later this week.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 9:31 PM ESTWinter Storm WatchLMKAnderson, Bourbon, Boyle, Breckinridge, Bullitt, Clark and 25 more17 hr
Feb 9, 9:34 PM ESTFlood WatchLMKAdair, Allen, Barren, Butler, Casey, Clinton and 12 more47 hr
Feb 10, 1:29 PM ESTRiver Flood WarningLMKHancock46 hr
Feb 10, 2:24 PM ESTWinter Weather AdvisoryLMKAnderson, Bourbon, Boyle, Breckinridge, Bullitt, Butler and 32 more43 hr

Nearby

Winter Storm Warnings in Kentucky, 2025Winter Storm Warnings in Indiana, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.